Illinois, 2008

Damaging Winds in Illinois, August 5, 2008

August 5, 2008 · NWS ILX · 15 events in 7 counties and zones

Powerful thunderstorms developed across eastern Iowa during the early morning hours of August 5th, then tracked eastward along an outflow boundary into the Illinois River Valley. The storms tapped into a mid-level wind max tracking through the region and were able to produce windespread wind gusts ranging from 60 to 80mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$223,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Powerful thunderstorms developed across eastern Iowa during the early morning hours of August 5th, then tracked eastward along an outflow boundary into the Illinois River Valley. The storms tapped into a mid-level wind max tracking through the region and were able to produce windespread wind gusts ranging from 60 to 80mph. The hardest hit areas were from Peoria and Fulton counties eastward to McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 5, 2:19 AM CST, 56 minutes earlier.

Area forecast discussion, Aug 5, 2:19 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
319 AM CDT TUE AUG 5 2008

.DISCUSSION...
ISSUED 304 AM CDT TUE AUG 5 2008
REGION A MASS OF THUNDERSTORM CLUSTERS...FRONTS...AND OUTFLOW
BOUNDARIES. ACTIVE GROUP OF THUNDERSTORMS MOVING INTO ACROSS THE
MISS RIVER VALLEY THIS MORNING...SO THIS DISCUSSION WILL BE
SHORTENED SOMEWHAT. APPROACHING FRONT SHOULD BE THE MAIN ISSUE
FOR THE FORECAST TODAY. STORMS ALONG FRONTAL BOUNDARY AND
LINGERING CLOUDS SHOULD KEEP THE NRN TIER OF COUNTIES OUT OF HEAT
ADVISORY CRITERIA...THOUGH SOUTHERN AND SW COUNTIES MAY SEE HEAT
INDICES IN EXCESS OF 100F. PROGRESSION OF THIS FRONT THROUGH THE
FA IS REALLY THE MAIN PROBLEM FOR THE FORECAST. HAVE GONE WITH A
BLEND OF THE GFS AND THE ECMWF FOR THE FORECAST AS THE NAM IS
ODDLY BROADBRUSHED WITH ITS PRECIP THIS TIME AROUND.

SHORT TERM...TODAY AND TOMORROW...
HOT AND VERY MOIST AIR IN PLACE IN ADVANCE OF TODAYS FRONT SHOULD
BRING A COUPLE ROUNDS OF TSTORMS FOR CENTRAL ILLINOIS. OUTFLOW
BOUNDARY FROM LAST NIGHTS ACTIVITY ALREADY PUSHING THROUGH THE
CENTRAL AND SERN PORTIONS. ANOTHER COMPLEX IS DROPPING INTO NRN
CWA PRESENTLY... PROVIDING YET ANOTHER BOUNDARY. THINK AT THIS
POINT THAT THE GUIDANCE MAY BE SLIGHTLY OVERDONE FOR TEMPS... BUT
THE HUMIDITY MAY COMPENSATE...AS IT DID YESTERDAY...RESULTING IN
HI OVER 100F. NOT MAKING ANY CHANGES TO THE ADVSY AS A RESULT. NRN
TIER OF FA SHOULD END UP ON THE DRY SIDE TONIGHT AS THE FRONT
MOVES THROUGH. BEST FOCUS FOR TSTORMS SHOULD BE SOUTH AND
SOUTHWEST. HOWEVER... LAST COUPLE OF RUNS HAVE INDICATED A WAVE
MOVING IN FROM THE WEST JUST AS THE FRONT MAY BE DRIFTING BACK NWD
WITH WAA FROM THE SOUTH. HAVE GONE TO A CHANCE POP ACROSS THE FA
FOR WED IN ANTICIPATION OF THIS MCS PERSISTING IN THE MODELS.

LONG TERM...THURSDAY THROUGH SATURDAY...
FORECAST DRIES OUT CONSIDERABLY IN THE MODELS BEYOND THURSDAY
MORNING...BUT IN SKETCHY NWRLY FLOW...THAT SITUATION IS ALWAYS
LIKELY TO CHANGE. BIG RIDGE BUILDING TO THE WEST...AND TS EDOUARD
MOVING IN AND BEING PULLED INTO THE MIX FROM THE SW MID WEEK.
TEMPERATURES IN THE LOW TO MID 80S AND NOT QUITE SO MUGGY.

HJS
&&

.AVIATION...
ISSUED 1205 AM CDT TUE AUG 5 2008

TSTM COMPLEX THAT MOVED THRU NRN IL LAST EVE HAS PUSHED AN OUTFLOW
BNDRY SWD THAT NOW EXTENDS BRL-BMI-DNV. ISOLD MID LVL SHOWERS FM
ACCAS HAVE DVLPD SERN IA/ERN MO AND THIS ACTIVITY MAY HOLD TOGETHER
AS FAR E AS PIA/SPI...BUT WILL BE DIMINISHING DUE TO SUBSIDENSE IN
THE WAKE OF THE NRN IL CONVECTION. ADDITIONAL ELEVATED TSTM DVLPMT
REMAINS PSBL MAINLY ALONG AND N OF OUTFLOW BNDRY...SO WILL KEEP A
TEMPO FOR THUNDER IN PIA/BMI BEFORE 12Z TUE. MAIN COLD FRONT STILL
BACK IN IA AND IS STILL SLATED TO REACH PIA BY 18Z AND INTO THE
SPI-DEC-CMI CORRIDOR BY 21Z. WHATEVER CONVECTION DVLPS BEFORE 12Z
TUE WILL HAVE A SIG IMPACT ON STORM DVLPMT/EVOLUTION THRU TUE. IN
GENERAL...WILL PUT IN PROB30 FOR TSRA AFT 15Z MOST AREAS...THEN
TEMPO FOR THE 4 HRS AROUND FROPA...THEN JUST A COUPLE OF HRS OF
STRATOCU N OF THE FRONT. SMALL CHC FOR LINGERING CONVECTION AFTER
FROPA...BUT RISK IS TOO SMALL FOR INCLUSION IN THE TAFS AT THIS TIME.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ049>052-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Aug 4, 2:25 PM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT MON AUG 4 2008

ILZ027>031-036>038-040>048-053>057-051100-
CASS-CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER-
STARK-TAZEWELL-VERMILION-WOODFORD-
325 PM CDT MON AUG 4 2008

...HEAT ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDICES IN EXCESS OF 100 DEGREES WILL LINGER INTO THE EARLY
EVENING HOURS BEFORE CONDITIONS BEGIN TO COOL DOWN AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF NEBRASKA AND
IOWA THIS EVENING...THEN TRACK EASTWARD INTO NORTH CENTRAL
ILLINOIS TONIGHT. CURRENT INDICATIONS SUGGEST THUNDERSTORMS WITH
DAMAGING WINDS MAY IMPACT PARTS OF THE AREA...PRIMARILY ALONG AND
NORTH OF A PEORIA TO BLOOMINGTON LINE. IF THE STORMS MATERIALIZE
AS EXPECTED...THE MAIN TIME FRAME FOR POTENTIAL SEVERE WEATHER
ACROSS CENTRAL ILLINOIS WOULD BE FROM 9 PM TO 3 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE REGION ON TUESDAY
AS A COLD FRONT MOVES INTO ILLINOIS. THERE IS A SLIGHT RISK SOME
OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND GUSTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...PRIMARILY BETWEEN
9 PM AND 3 AM.

ILZ049>052-061>063-066>068-071>073-051100-
CHRISTIAN-CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY-
325 PM CDT MON AUG 4 2008

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDICES IN EXCESS OF 100 DEGREES WILL LINGER INTO THE EARLY
EVENING HOURS BEFORE CONDITIONS BEGIN TO COOL DOWN AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO TRACK ACROSS NORTH CENTRAL ILLINOIS
LATER THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS
MAY REACH AS FAR SOUTH AS THE I-72 CORRIDOR AFTER MIDNIGHT...HOWEVER
THE PRIMARY SEVERE WEATHER THREAT WILL REMAIN FURTHER NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY
NIGHT AS A COLD FRONT DROPS INTO ILLINOIS. THERE IS A SLIGHT RISK
SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND GUSTS POSSIBLE TUESDAY AND TUESDAY NIGHT.

HEAT AND HUMIDITY WILL CONTINUE INTO TUESDAY WITH APPARENT
TEMPERATURES AROUND 100 DEGREES BY THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 09:15 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 5, 3:15 AM CST to 3:16 AM CST
Where
Knox County, Abingdon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.800, -90.400

Trees were blown down onto powerlines.

Thunderstorm Wind, Fulton

When
August 5, 3:30 AM CST to 3:31 AM CST
Where
Fulton County, Farmington
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.700, -90.000

Several large trees were blown down.

Thunderstorm Wind, Woodford

When
August 5, 3:38 AM CST to 3:39 AM CST
Where
Woodford County, 2 mi W of Eureka
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.720, -89.308

Two and a half to three-foot diameter tree branches were blown down.

Thunderstorm Wind, Peoria

When
August 5, 3:40 AM CST to 3:41 AM CST
Where
Peoria County, 3 mi S of Princeville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
40.887, -89.750

Two outbuildings were destroyed. A garage was damaged, with debris from the structure blocking a road. One horse was injured.

Thunderstorm Wind, Peoria

When
August 5, 3:48 AM CST to 3:49 AM CST
Where
Peoria County, Peoria
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
40.700, -89.600

Numerous trees were blown down around the city of Peoria.

Thunderstorm Wind, Peoria

When
August 5, 3:50 AM CST to 3:51 AM CST
Where
Peoria County, Peoria Hgts
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.730, -89.570

A thirty six-inch diameter tree was split by strong winds.

Thunderstorm Wind, Peoria

When
August 5, 3:55 AM CST to 3:56 AM CST
Where
Peoria County, Bartonville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.650, -89.670

An aluminum flag pole was snapped by strong winds.

Thunderstorm Wind, Woodford

When
August 5, 4:05 AM CST to 4:06 AM CST
Where
Woodford County, Roanoke
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.800, -89.200

A three-foot diamter tree was blown down onto a house.

Thunderstorm Wind, Tazewell

When
August 5, 4:05 AM CST to 4:06 AM CST
Where
Tazewell County, East Peoria
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.670, -89.570

Three six to eight-inch diameter trees were snapped by strong winds.

Thunderstorm Wind, Woodford

When
August 5, 4:15 AM CST to 4:16 AM CST
Where
Woodford County, Eureka
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.720, -89.270

Around a dozen oak trees were sheared off by high winds at Lake Eureka.

Thunderstorm Wind, McLean

When
August 5, 4:20 AM CST to 4:21 AM CST
Where
McLean County, Bloomington
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.480, -88.980

Several trees were blown down onto powerlines.

Thunderstorm Wind, McLean

When
August 5, 4:20 AM CST to 4:21 AM CST
Where
McLean County, 2.1 mi NW of Normal
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.540, -89.030

Trees were blown down onto powerlines on the north side of Normal.

Thunderstorm Wind, McLean

When
August 5, 4:35 AM CST to 4:36 AM CST
Where
McLean County, Colfax
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.570, -88.620

Powerlines were blown down around Colfax, resulting in approximately 600 people losing power.

Thunderstorm Wind, Vermilion

When
August 5, 5:15 AM CST to 5:16 AM CST
Where
Vermilion County, Hoopeston
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.470, -87.670

Twenty five to thirty large trees were blown down in Hoopeston. One tree destroyed a car.

Thunderstorm Wind, Vermilion

When
August 5, 5:35 AM CST to 5:36 AM CST
Where
Vermilion County, Danville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Numerous trees were blown down in Danville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132186, 132187, 132201, 132188, 132189, 132204, 132190, 132191, 132202, 132521, 132193, 132195, 132196, 132197, 132198.